Kentucky, 2011

Hail and Damaging Winds in Kentucky, June 5 to 6, 2011

June 5 to 6, 2011 · NWS LMK · 9 events in 4 counties and zones

Strong early afternoon storms on June 5th brought marginally severe hail and wind damage across portions of southern Kentucky centered around Bowling Green.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Strong early afternoon storms on June 5th brought marginally severe hail and wind damage across portions of southern Kentucky centered around Bowling Green.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 5, 9:11 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 5, 9:11 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1111 AM EDT SUN JUN 5 2011

...FORECAST UPDATE...

EARLY MORNING THUNDERSTORMS THAT DEVELOPED IN WEST-CENTRAL ILLINOIS
HAVE PROPAGATED SOUTHEASTWARD TO NEAR KEVV AT THIS HOUR. THESE
STORMS ARE PROPAGATING ALONG A HIGH PW AXIS...WHICH SATELLITE TOTAL
PRECIPITABLE WATER DEPICTS AS APPROXIMATELY 130 PERCENT OF NORMAL.
THIS AXIS STRETCHES SOUTHEAST INTO THE LOUISVILLE METRO AREA.
HOWEVER...WITH SOLAR HEATING WE HAVE ALREADY EXPERIENCED THIS
MORNING UNDER MOSTLY CLEAR SKIES...EXPECT THESE STORMS TO BECOME
MORE SURFACE BASED AND PROPAGATE MORE SOUTH-SOUTHEAST WHERE THE
HIGHER SURFACE DEWPOINTS AND MORE NEGATIVE LI/S RESIDE. THIS IS ALSO
WHERE LAST NIGHT/S OUTFLOW BOUNDARY FROM CONVECTION ACROSS INDIANA
STOPPED. THIS COULD ACT AS AN ADDITIONAL BOUNDARY FOR TRIGGERING NEW
CONVECTION /ALONG OUR WESTERN AND SOUTHERN CWA/. IN FACT...CAN
ALREADY SEE CU/ISOLATED THUNDERSTORMS DEVELOPING WEST OF
KEVV...WHICH IS OUT AHEAD /SOUTH/ OF THE MAIN CLUSTER OF STORMS.
THIS FIRST LINE OF STRONGER CONVECTION WILL MOVE JUST SOUTHWEST OF
DUBOIS COUNTY AND GET INTO OUR WESTERN CWA WITHIN AN HOUR OR SO.

A SECOND LINE OF STORMS IS DEVELOPING IN CENTRAL AND EAST-CENTRAL
ILLINOIS AT THIS TIME AS WELL. THIS WILL CONTINUE TO TRACK
SOUTHEAST...WHICH SHOULD PUT IT INTO OUR NORTHERN CWA EARLY THIS
AFTERNOON. FOR THESE REASONS...HAVE BUMPED UP POPS TO LIKELY
CATEGORY ACROSS MUCH OF THE WEST...NORTHWEST...AND NORTHERN PORTIONS
OF THE CWA /INCLUDING METRO LOUISVILLE/ THROUGH THE EARLY PART OF
THE AFTERNOON. ALSO...ADJUSTED TEMPS DOWN A FEW DEGREES ACROSS THESE
AREAS...AS DEBRIS CLOUDS ARE ALREADY ENTERING THESE AREAS. TEMPS
COULD EVEN BE COOLER...WILL CONTINUE TO MONITOR THROUGH THE EARLY
AFTERNOON. OTHER AREAS EAST AND SOUTH ARE SEEING PLENTY OF SUNSHINE
AND SHOULD HEAT UP NICELY...WHICH COULD LEAD TO FURTHER
DESTABILIZATION LATER THIS AFTERNOON. UPDATED PRODUCTS HAVE BEEN
ISSUED.

.SHORT TERM (TODAY AND TONIGHT)...

IT APPEARS WE WILL START THE DAY OFF MOSTLY CLEAR AND RELATIVELY
STABLE WITH OUTFLOW BOUNDARIES FROM SATURDAY NIGHTS STORMS TO OUR
NORTH MOVING SWD THRU MOST/ALL OUR FORECAST AREA AND SENDING
DEWPOINTS DOWN INTO THE LOWER/MID 60S. OUR FAR SWRN AREAS MAY STAY
WITH DEWPOINTS AROUND 70 BY SUNRISE. SOME RECOVERY WILL TAKE PLACE
AS WE HEAT UP SUNDAY WITH CDFNT EXPECTED TO BE POSITIONED FROM
CENTRAL/SOUTHERN INDIANA ESE INTO NERN KY NEAR THE OHIO RIVER.

FRONT SHOULD SHIFT SEWD INTO CENTRAL KY DURG THE AFTERNOON WITH
MID/UPPER NW FLOW AND LIKELY STALL IN SWRN KY LATE TNGT. WITH THIS
FORECAST...HAVE THE MOST FAITH IN THE NAM/HRRR/LOCAL WRF WHICH ALL
SHOW THE CURRENT CONVECTIVE DEVELOPMENT IN NORTHERN MISSOURI AND
MOVEMENT INTO OUR N/NWRN FA BY MIDDAY IN A WEAKENING PHASE...BEFORE
STRENGTHENING IT SOMEWHAT DURING THE AFTERNOON. DOUBT INSTABILITY
WILL RECOVER TO THE LEVELS OF YESTERDAY...HOWEVER WITH OLD OUTFLOW
BOUNDARIES AROUND AS WELL AS THE FRONTAL BNDRY...WILL LEAVE A
MENTION OF ISOLATED TO SCATTERED TSTMS IN THE FORECAST...WITH THE
GREATEST COVERAGE/INTENSITY IN THE AFTERNOON/EARLY EVENING...
ASSOCIATED WITH PEAK HEATING. THE BEST TIME AND PLACE FOR BLOSSOMING
STORMS APPEARS TO BE ACROSS OUR ERN COUNTIES IN THE LATE
AFTERNOON/EARLY EVENING...WHERE POPS WILL BE THE HIGHEST.

EXPECT TEMPS AND DEWPOINTS LOWER THAN YESTERDAY WITH THE POSSIBLE
EXCEPTION OF OUR FAR SWRN FORECAST AREA...BUT EVEN THERE...HEAT
INDICES SHOULD LEVEL OFF IN THE MID/UPPER 90S.

TSTM CHCS SHUD BE ON THE WANE AFTER 00Z MON AS AN INFLUX OF DRIER
AIR MOVES NE TO SW ACROSS OUR REGION. TEMPS SHUD SETTLE INTO THE
MID/UPPER 60S MOST PLACES.

.LONG TERM (MONDAY - SUNDAY)...

MONDAY - WEDNESDAY...

UPPER LEVEL RIDGE AXIS WILL BEGIN TO SLIDE EAST ON MONDAY...
CENTERING ITSELF OVER THE TENNESSEE VALLEY BY TUESDAY AFTERNOON.
PORTIONS OF THE CWA EAST OF I 65 WILL BE ON THE PERIPHERY OF THE
RIDGE...HOWEVER ENOUGH INHIBITION FROM SUBSIDENCE WITH H5 RIDGE
APPEARS TO BE IN PLACE TO LIMIT CONVECTIVE ACTIVITY AND HAVE REMOVED
SLIGHT CHANCES FOR A THUNDERSTORM FROM THE GRIDS. IT APPEARS THAT
WEAK FRONTAL BOUNDARY THAT WAS GOING TO STALL OUT OVER THE REGION
WILL BE WASHED OUT BY THIS TIME SO NO REAL TRIGGER APPEARS TO EXIST
OTHER THAN SFC HEATING. CANNOT COMPLETELY RULE OUT A THUNDERSTORM...
HOWEVER WEAK CAP AND LACK OF A TRIGGER GIVES ENOUGH CONFIDENCE TO
MAKE THE FORECAST DRY. HIGH TEMPERATURES ARE EXPECTED TO BE WARMER
THAN SUNDAY WITH THE MERCURY PEAKING IN THE UPPER 80S OVER THE
BLUEGRASS TO THE LOWER 90S WEST OF I 65. LOWS ON MONDAY NIGHT WILL
RANGE FROM THE MID 60S IN THE BLUE GRASS TO THE UPPER 60S WEST OF I
65.

TUESDAY WILL BRING A STRONGER INFLUENCE FROM THE UPPER RIDGE AS
IT CENTERS NEAR THE REGION AND H85 TEMPS WARM TO NEAR 20 C. EXPECT
LITTLE IN THE WAY OF SKY COVER SO EXPECT OPTIMAL SFC HEATING
CONDITIONS. THIS WILL PUT THE MERCURY SOLIDLY IN THE LOW TO MID 90S.
COULD EVEN FLIRT WITH SOME 96 AND 97 DEGREE READINGS IN OUR
SOUTHWESTERN CWA. WEDNESDAY WILL BRING CONTINUED INFLUENCE FROM THE
UPPER RIDGE HOWEVER THE AXIS WILL MAKE ITS WAY EAST OF THE
APPALACHIANS BY THIS TIME. EXPECT SLIGHTLY MORE SKY COVER BY
WEDNESDAY AS GULF MOISTURE ON THE BACK SIDE OF THE UPPER RIDGE
SLIDES INTO THE AREA FROM THE SOUTHWEST. HAVE GONE ONLY SLIGHTLY
COOLER WITH HIGHS TO ACCOUNT FOR MORE SKY COVER AS H85 TEMPS AROUND
20 C CONTINUE. EXPECT THE MERCURY AROUND 90 IN THE BLUE GRASS WITH
HIGHS UP TO 95 OVER THE WESTERN CWA.

PREVIOUS DISCUSSIONS HAD HINTED AT THE LACK OF A TELLING SUBSIDENCE
INVERSION ON FORECAST SOUNDINGS WITH UPPER RIDGE IN PLACE. 12Z NAM
FORECAST SOUNDINGS NOW SHOW MORE REASONABLE INHIBITION THAT BETTER
MATCHES THE ENVIRONMENT/PATTERN WE WILL BE IN. THIS ADDS CONFIDENCE
THAT WE WILL STAY DRY THROUGH MID WEEK AND THAT MEDIUM RANGE MODELS
ARE JUST NOT PICKING UP ON IT ALL THAT WELL.

THURSDAY - SATURDAY...

UPPER LEVEL RIDGE WILL BREAK DOWN TOWARD THE END OF THE WEEK AS
SHORTWAVE SCOOTS ACROSS THE HUDSON BAY AND ASSOCIATED SURFACE LOW
DRAGS A FRONTAL BOUNDARY NEAR THE AREA. THIS BOUNDARY IS EXPECTED TO
STALL JUST NORTH OF THE CWA AND WILL BRING A MORE UNSETTLED PATTERN
BACK IN THE FORECAST. HAVE CONTINUED THE MAINLY DIURNAL TREND OF
ISOLATED TO SCATTERED CONVECTION FROM THURSDAY THROUGH SATURDAY AS
FRONTAL BOUNDARY REMAINS STALLED. HAVE KEPT CHANCES FOR
PRECIPITATION PRETTY GENERAL FOR NOW DUE TO UNCERTAINTY OF EXACTLY
WHERE BOUNDARY WILL SET UP...HOWEVER BEST CHANCES FOR CONVECTIVE
ACTIVITY APPEAR TO BE ALONG AND NORTH OF THE I 64 CORRIDOR. EXPECT A
SLIGHT COOL DOWN DURING THIS TIME PERIOD AS WELL ALTHOUGH TEMPS
SHOULD STAY ABOVE NORMAL AS WE STAY ON THE SOUTH SIDE OF THE
BOUNDARY. HIGHS ON THURSDAY WILL RANGE FROM THE UPPER 80S IN THE
NORTH CLOSE TO THE FRONT TO AROUND 90 IN SOUTH CENTRAL KENTUCKY. BY
SATURDAY...HIGH TEMPS WILL HAVE COOLED TO MID 80S IN THE NORTH TO
THE UPPER 80S ACROSS THE SOUTH.

&&

.AVIATION (12Z TAF ISSUANCE)...

UPPER LEVEL RIDGE WILL WEAKEN A BIT OVER OUR REGION THROUGH THE
PERIOD WITH FLOW BECOMING NORTHWEST. THIS WILL RESULT IN A COLD
FRONT MOVING ACROSS THE LOWER OHIO VALLEY TODAY WHICH SHOULD HELP TO
GENERATE A FEW SHOWERS AND THUNDERSTORMS. COMPLEX CURRENTLY OVER
WEST CENTRAL ILLINOIS IS FORECAST TO SLOWLY DIE OFF...HOWEVER
SHOWERS AND A FEW RUMBLES OF THUNDER ARE EXPECTED TO MAKE IT INTO
SDF/LEX AROUND NOON. HAVE ADDED VCTS AND CB GROUPS TO ALL TAFS
THROUGH THE AFTERNOON AND EVENING HOURS. ALL ACTIVITY SHOULD BE
ENDING BY LATE EVENING AS FRONT MOVES THROUGH ALL TAF
SITES...POSSIBLY STALLING IN THE BWG VICINITY.

AS THE FRONT PASSES SUNDAY AFTERNOON...WINDS WILL SHIFT TO THE NNW
FOLLOWED BY AN INFLUX OF DRIER AIR INTO THE LEX AND SDF AREAS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........MJP
SHORT TERM.....DK/11
LONG TERM......BJS
AVIATION.......BJS
Hazardous weather outlook, Jun 5, 9:32 AM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1132 AM EDT SUN JUN 5 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1132 AM EDT SUN JUN 5 2011 /1032 AM CDT SUN JUN 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE DURING
THE AFTERNOON OR EARLY EVENING...WILL FORM ALONG A SLOW MOVING
FRONTAL BOUNDARY. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING WINDS...WITH HAIL AND CLOUD TO GROUND LIGHTNING BEING
SECONDARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A HOT AND HUMID AIRMASS WILL SETTLE OVER THE OHIO VALLEY TUESDAY
AND WEDNESDAY. EXPECT TEMPERATURES TO RANGE FROM THE LOW TO MID
90S...WITH HEAT INDEX VALUES IN THE MID TO UPPER 90S DURING THE
AFTERNOON HOURS. USE CAUTION AND REMAIN HYDRATED IF ENGAGED IN
OUTDOOR STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY.

ALSO...THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AS
ANOTHER FRONTAL BOUNDARY STALLS NEAR THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DAMAGING WIND
OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE TODAY.

DK/BJS/MJP

In the hours before

Special weather statement, Jun 5, 10:08 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT SUN JUN 5 2011

KYZ026-061-051715-
OHIO KY-BUTLER KY-
INCLUDING THE CITIES OF...BEAVER DAM...MORGANTOWN
1108 AM CDT SUN JUN 5 2011

...STRONG TO SEVERE STORMS APPROACHING CENTRAL KENTUCKY FROM THE
NORTHWEST...

AT 1105 AM CDT A CLUSTER OF STORMS THAT HAS HAD A HISTORY OF VERY
HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS WAS MOVING
THROUGH THE EVANSVILLE AND OWENSBORO AREAS...ADVANCING TO THE
SOUTHEAST.

BETWEEN 11AM AND NOON CDT PEOPLE IN BUTLER AND OHIO COUNTIES CAN
EXPECT THESE STORMS TO MOVE IN...WITH DANGEROUS
LIGHTNING...TORRENTIAL RAIN...AND POSSIBLY SMALL HAIL AND GUSTY WINDS.

IF STORMS AFFECT YOUR LOCATION SEEK SHELTER INSIDE AWAY FROM
WINDOWS AND AVOID USING LAND LINE PHONES AND ELECTRICAL
APPLIANCES. IF OUT ON THE ROAD BE READY FOR REDUCED VISIBILITY AND
PONDING OF WATER ON ROADWAYS.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 5, 10:53 AM CST to June 6, 10:53 AM CST
Where
Ohio County, 1.1 mi W of Dukehurst
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.520, -86.890

A tree fell on a house.

Thunderstorm Wind, Butler

When
June 5, 10:58 AM CST
Where
Butler County, 0.88 mi SE of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.210, -86.890

Local media reported a tree down in the town of Rochester.

Thunderstorm Wind, Warren

When
June 5, 11:40 AM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.970, -86.440

A spotter reported numerous trees down across Bowling Green. A Wendy's sign was blown down.

Hail, Warren

When
June 5, 11:50 AM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.970, -86.440

Thunderstorm Wind, Warren

When
June 5, 11:54 AM CST
Where
Warren County, 0.88 mi NW of Plano
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.890, -86.430

Gusty thunderstorm winds removed a portion of the roof of a large barn. Several trees were damaged nearby.

Thunderstorm Wind, Warren

When
June 5, 11:54 AM CST
Where
Warren County, 0.88 mi SW of Bowling Green
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.970, -86.440

Local media noted numerous power outages across Bowling Green.

Hail, Warren

When
June 5, 11:58 AM CST
Where
Warren County, 1.3 mi ENE of Rich Pond
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.910, -86.480

Thunderstorm Wind, Warren

When
June 5, 11:58 AM CST
Where
Warren County, 1.3 mi ENE of Rich Pond
Measured
57 kt (66 mph) measured gust
Reported by
CoCoRaHS
Coordinates
36.910, -86.480

An observer measured a 63 mph wind gust.

Thunderstorm Wind, Allen

When
June 5, 12:26 PM CST
Where
Allen County, 1.11 mi W of Scottsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.750, -86.200

Law enforcement reported numerous trees and power lines down across Scottsville and the surrounding area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308686, 308687, 308688, 308683, 308689, 308699, 308684, 308702, 308700.